Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 58, NWS Goodland, KS

May 29, 2004Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2004, 4:58 PM MDT for Sherman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2004, 4:58 PM MDT (22:58 UTC)
Expired
May 29, 2004, 5:30 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:00 PM MDT, 58 minutes earlier.

Area forecast discussion, May 29, 4:00 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SAT MAY 29 2004

.DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES
TONIGHT AND TEMPEATURES THROUGH TUE.

BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO
NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM
THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER
50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF
ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE
SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE
STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS
GREATEST AND A TORNADO WATCH HAS BEEN ISSUED.

THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN
UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA
OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE
INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE
THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST
MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD
WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE
ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL
HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE
NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN.

PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING
FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE
AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK.
NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO
WED.

THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM
AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS
TO OCCUR BY THE WEEKEND.

THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND
GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY
IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA.
NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM
CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT.
CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND
ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT.

&&

RJC
Hazardous weather outlook, May 29, 10:36 AM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT MAY 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF
HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST
OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED
TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA TO HIGHWAY 83.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD
FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG
UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A
MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR
BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY
83 IN KANSAS AND NEBRASKA.

EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN
AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO
LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE
REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT
WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Local storm report, May 29, 3:51 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
05/29/2004  1.00 INCH        KIT CARSON         CO   NWS EMPLOYEE

&&

JOHNSON
Local storm report, May 29, 4:24 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     7 N RULETON             39.44N 101.88W
05/29/2004  60 MPH           SHERMAN            KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 29, 4:27 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     RULETON                 39.34N 101.88W
05/29/2004  63 MPH           SHERMAN            KS   NWS EMPLOYEE

            ZERO VISIBILITY IN BLOWING DUST

&&

JOHNSON
Local storm report, May 29, 4:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     14 NW ST. FRANCIS       39.91N 101.99W
05/29/2004  70 MPH           CHEYENNE           KS   PUBLIC

&&

JOHNSON
Local storm report, May 29, 4:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     13 W GOODLAND           39.35N 101.95W
05/29/2004  77 MPH           SHERMAN            KS   PUBLIC

&&

JOHNSON
Local storm report, May 29, 4:56 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 W ST. FRANCIS         39.77N 101.86W
05/29/2004  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:53 PM MDTSevere Thunderstorm WarningGLDSherman67 min
May 29, 4:36 PM MDTSevere Thunderstorm WarningGLDCheyenne54 min
May 29, 4:45 PM MDTSevere Thunderstorm WarningGLDRawlins, Thomas60 min
May 29, 5:51 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan54 min
May 29, 2:38 PM MDTSevere Thunderstorm WarningGLDKit Carson67 min
May 29, 3:45 PM MDTSevere Thunderstorm WarningGLDKit Carson30 min
May 29, 4:15 PM MDTSevere Thunderstorm WarningGLDDundy60 min
May 29, 5:08 PM MDTSevere Thunderstorm WarningGLDHitchcock67 min
May 29, 5:19 PM MDTSevere Thunderstorm WarningGLDDundy26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.